I've been on Pramipexole for around 3 months. Even though it was very effective for SAD, it caused anhedonia that I couldn't bear taking it anymore. rocknroll714 also noticed the blunted hedonia when he was on this medication. It also made me less emotionally sensitive overall.
The use of D2/D3 dopaminergic agonists in Parkinson's disease (PD) may lead to pathological gambling. In a placebo-controlled double-blind study in healthy volunteers, we observed riskier choices in a lottery task after administration of the D3 receptor-preferring agonist pramipexole thus mimicking risk-taking behavior in PD. Moreover, we demonstrate decreased activation in the rostral basal ganglia and midbrain, key structures of the reward system, following unexpected high gains and therefore propose that pathological gambling in PD results from the need to seek higher rewards to overcome the blunted response in this system.
I tried to counteract it by caffeine + betahsitine + wellbutrin or nicotine to no avail. I quit Pramipexole cold-turkey on April 25th (26 days ago)*. The withdrawal syndrome is absolutely dreadful, and quitting cold-turkey turned out to be one of the three most traumatizing events I've experienced medication-wise. (The first being unintentional cold-turkey Alprazolam withdrawal, and the second was a bad reaction to selegiline resulting in depression and nightmares for 2 weeks).
Pramipexole withdrawal syndrome: (1.5 mg* / day, cold-turkey)
It consists of two stages (first stage confirmed by rocknroll714).
The first stage: (Began sometime during the first week, lasted for 2 days)
- Extremely elevated energy without increased motivation.
- Extremely exacerbated OCD.
- Anxiety, agitation and RLS.
- Hyperthermia and excessive sweating.
- Decreased need for sleep.
- Excessive appetite and thirst, no change in libido.
- Bodily euphoria.
- Blurred vision.
- Compulsive behavior. (i.e. religiously watching TV despite the urge to stop)
The second stage: (Still going through it)
- Severe anhedonia.
- Severe depression (suicidal ideation, dysphoria, etc.) *Note: This is the first time in my life experiencing depression that severe, not even benzo withdrawal made me feel that depressed.
- Exacerbated OCD and ADD.
- Akathisia, RLS and agitation.
- Extreme anxiety.
- Unpleasant, extremely vivid and violent dreams.
- Social isolation (due to social anhedonia).
- Lack of affect (coming off as mean and apathetic).
- Dramatically impaired concentration and memory (Loss of short and long-term memory).
- Tinnitus and sound intolerance.
- Visual disturbance. (Static-like)
- Orthostatic hypotension.
If you are quitting a dopamine agonist, please consider a very slow taper.
*Edited according to log files.